Hail, Fayette
- When
- July 14, 5:15 AM CST
- Where
- Fayette County, 0.51 mi W of Maynard
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.770, -91.880
Quarter sized hail fell in Maynard.
A small line of thunderstorms moved slowly northeast across parts of northeast Iowa during the early morning of July 14th. These storms briefly became strong enough to produce quarter sized hail in Maynard (Fayette County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A small line of thunderstorms moved slowly northeast across parts of northeast Iowa during the early morning of July 14th. These storms briefly became strong enough to produce quarter sized hail in Maynard (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 2:31 AM CST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 331 AM CDT Wed Jul 14 2021 .SHORT TERM...(Today and tonight) Issued at 331 AM CDT Wed Jul 14 2021 ...Severe Weather Likely from Late This Morning into This Evening... At 3 AM, watching a developing mesoscale convective complex across South Dakota and Nebraska. CAMS continue to show that this system will move east toward the area this morning. There is still some uncertainty on how the cold pool will develop. Some models suggest that this will develop west of Interstate 35 and others have it developing over our area. This will impact how widespread the severe weather will be west of Mississippi River. As this occurs, the 0-3 km shear quickly ramps up from 10 to 20 knots to 45 to 55 knots. The CAMS are in general agreement that a squall line will move through the area. The HRRR has even been generating bow echos along this line as it approaches the Mississippi River and moves into western Wisconsin. This goes along with the 14.00z SPC HREF which rapidly increases its probabilities of 30 knots or greater to 50 to 70 percent. There was even a small area of up to a 10 percent of 50 knots or more just south of Interstate 90. As a result, would not be surprised to see wind gusts in the excess of 70 mph. This line will move east into southeast Minnesota and northeast Iowa between 10 AM and 1 PM and exits the area between 3 PM and 6 PM. The primary severe weather threat with this line will be damaging winds. Some power outages will be possible. Typically, a line like this would eliminate the chances of another round of convection later in the day because of the stabilizing effects of its cold pool. However, in this case, there is still a reservoir of 1500 to 2500 J/kg 0-1 km ML CAPES just south of the forecast area. As the cold front and another shortwave trough approaches the area this evening, the NAM, ECMWF, and some CAMS bring this instability north into our area. The NAM brings this instability as far north as Interstate 94 and ECMWF brings it as far north as the Interstate 90 corridor. Meanwhile, the GFS only has this instability getting as far south as our southern tier of counties in northeast Iowa and southwest Wisconsin. As a result, there is still plenty of uncertainty on how this second system will evolve. Several CAMS develop another round of showers and storms primarily south of Interstate 94 this evening. With 0-6 km shear of 40 to 50 knots, there will be ample shear for the development of supercell thunderstorms. As a result, there could be another round of damaging winds and this time it could include large hail and other severe weather. While there is good agreement in the deep shear, there is much uncertainty on the amount of 0-1 km bulk shear and helicity which will be available. The NAM has a much stronger surface low along the cold front. This results in helicities of 300 to 600 m2s2 and shear of 35 to 50 knots along and south of Interstate 90. The main question is whether this surface low is being convectively induced. Meanwhile, the GFS has 20-30 knot 0-1 km bulk shear and 100-200 m2s2 helicities across the far south. As a result, tornadoes still look like a possibility this evening. With precipitable water values in the 2 to 2.25 inch range, warm cloud layer depths up to 4 km, and moderate to strong moisture transport into the region through this evening, these storms will be capable of producing torrential downpours. If flooding was going to occur, it would likely not occur until this evening when the corfidi vectors suggest that some training could occur. There was even some consideration of a Flash Flood Watch. However, with uncertainty on how this second round of convection will play out, it was decided that it would be probably better to wait a bit longer and see where the boundaries lay out after today's squall line. .LONG TERM...(Thursday through Tuesday) Issued at 331 AM CDT Wed Jul 14 2021 From Thursday into Friday, the cold front will move slowly southeast away from the area. The NAM develops a stronger surface low along this front, so it is the slowest at moving the showers and storms out of northeast Iowa and southwest Wisconsin. Meanwhile, the other have weaker waves along this front and as a result they move the showers and storms faster away from the area. Early next week, the western ridge builds north into the Canadian Prairies and northeast toward the Upper Mississippi River Valley. Like the past couple of days, the hottest temperatures look to stay west of the forecast area. With that said, high temperatures will still range from the mid-80s to lower 90s. Low temperatures will range from the mid-60s to lower 70s. Beyond this time period, CPC has a slight risk of excessive heat from July 21 through July 27. This means there is at least a 20 percent chance for the maximum temperatures to exceed the 85th climatological percentile. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1030 PM CDT Tue Jul 13 2021 The main TAF concerns will be periodic thunderstorm chances especially from around 15Z on and potential for stronger wind gusts and hail. The storm system Wednesday is coming through in pieces. Some showers/isolated thunderstorms may develop ahead of this area, however confidence is too low to include beyond a vcsh at this time. The low level jet will strengthen over western Iowa overnight in combination with leading shortwave trough energy and should re-develop over a broad area by 00Z as the main trough comes through with multiple rounds of storms. Will try to include a few period with higher winds and MVFR/IFR visibilities. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service La Crosse WI 432 AM CDT Wed Jul 14 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 432 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight A squall line will move east through the area late this morning into the afternoon. Damaging winds will be the main threat with this line of storms. Wind gusts could exceed 70 mph in some places along and east of the Mississippi River. Some power outages will be possible. Another round of severe storms will be possible this evening, especially along and south of Interstate 90. Damaging winds, large hail, torrential rainfall, and isolated tornadoes will be possible. Localized flash flooding will also be possible if heavy rain repeats over the same areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will linger into Thursday afternoon, mainly in northeast Iowa and southwest Wisconsin. Severe weather appears unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from late this morning through this evening. Only venture outside to report if it is safe to do so. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/Kurz
Special Weather Statement National Weather Service La Crosse WI 543 AM CDT Wed Jul 14 2021 IAZ029-141145- Fayette- 543 AM CDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY... At 541 AM CDT, a strong thunderstorm was located near Oelwein, moving northeast at 25 mph. Winds in excess of 30 mph are possible with this storm. This storm will be near... Oelwein around 545 AM CDT. Maynard around 555 AM CDT. Fayette around 610 AM CDT. Arlington around 620 AM CDT. Elgin around 640 AM CDT. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4264 9208 4277 9208 4296 9161 4264 9161 TIME...MOT...LOC 1041Z 243DEG 20KT 4272 9196 JSB
The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 11:14 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail fell in Maynard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971545.